People with insomnia are caught between two hard rocks. On the one hand they are told that lack of sleep can lead to all sorts of health problems including high blood pressure, forgetfulness, diabetes and weight gain. It’s not surprising that they turn to over-the-counter PM sleeping pills. But are there hidden dangers?
Q. I have had a great deal of trouble sleeping since my husband passed away. For many years I have taken Tylenol PM or Advil PM along with alprazolam.
I have read that alprazolam can contribute to dementia, so I am trying to get off it. What about PM sleeping pills? Could they also contribute to dementia?
A. Alprazolam (Xanax) is approved for treating anxiety and panic, not insomnia. This drug is a benzodiazepine, in the same class as diazepam (Valium) and lorazepam (Ativan). Some studies have shown a connection between long-term use of benzodiazepines and the later development of dementia (Expert Opinion on Drug Safety, May, 2015).
Do NOT Stop Alprazolam Suddenly!
Stopping alprazolam suddenly could lead to worse insomnia or other withdrawal symptoms.
Anxiety, agitation, jitteriness, disorientation
Dizziness, brain zaps, shock-like sensations
Insomnia, irritability, impaired concentration, faulty memory
Fear, panic, depression, suicidal thoughts
Digestive upset, diarrhea
Tinnitus or ringing in the ears
A story from a reader:
“I take alprazolam once per day at maximum. I have now been off of it for a week because of issues with having time to pick it up. I have insomnia, the ‘brain zaps,’ agitation…I’ve been walking around for three days having perpetual heart attack symptoms; no fun at all.”
PM Sleeping Pills and Dementia:
The PM part of your nighttime pain reliever is diphenhydramine (DPH). This antihistamine has strong anticholinergic activity. Drugs in this class have also been linked to an increased risk for dementia (JAMA Internal Medicine, March, 2015).
Learn more about anticholinergic drugs and memory at this link.
There is considerable controversy about relying on DPH as a sleep aid or in PM sleeping pills. One analysis published in The Primary Care Companion for CNS Disorders (online, Dec. 31, 2015) reviewed randomized controlled studies conducted over the last 12 years. The authors concluded:
“Together, the scientific evidence suggests limited beneficial effects of diphenhydramine on sleep, an increased risk of next-day performance impairments, and potential rebound insomnia following discontinuation, although additional studies are needed to confirm these safety risks.”
Another study published in the American Journal of Geriatric Psychiatry (Mar-Apr, 2003) concluded:
“A group of 1,627 individuals age 65 and over were recruited and assessed during 1987-1989 and re-assessed during approximately biennial waves. Data included sleep medications, demographics, depressive symptoms, sleep complaints, and cognitive functioning (Mini-Mental State Exam [MMSE]).
“As the cohort aged, prescription sedative-hypnotic use remained relatively stable, whereas over-the-counter sedative use, principally diphenhydramine, increased substantially. The association of this drug with cognitive impairment in persons without dementia highlights its potential for causing adverse reactions in older adults.”
As we have mentioned many times on this website, it is the additive effect of various anticholinergic drugs that concerns us most. Someone who is taking PM sleeping pills together with a drug for overactive bladder and an antihistamine for allergies along with a sedative like alprazolam could have a substantial anticholinergic “burden.” Additive drug interactions of this nature are worrisome.
We have recently revised our Guide to Getting a Good Night’s Sleep (now 15 pages). It lists a number of anticholinergic drugs that may affect memory and increase the risk for dementia. It also offers non-drug suggestions for overcoming insomnia. It is available as a PDF download at this link.